use/not use epi

Posted on: Thu, 03/02/2000 - 1:05am
canada's picture
Offline
Joined: 02/19/2000 - 09:00

Lots of people are confuse dabout using epi or not during reaction. Please call your allergist today and get the real info for your self. In the mean time may I suggest the following : Please read your epi pen insert again, all of it. Ask the pharmacist near you for the CPS listing on epinepherine and anti histamine. Also please note that Anti histamines, be they Benadryl, Atarax, Clorotriplone or others prescripbed to you are not a substitute for Epi. More deaths occur because of delayed or lack of administration of epi than any other reason. In severe reactions (and you can not tell from onset if reaction will reach full blown anaphylaxis) anti histamines will not stop reaction and may in some cases cover up symptoms. Epi is a first line of defense drug, anti histamine is a back up to treat associated symptoms. When in doubt the first is epi, back up is anti histamine. The benefit of use (life) far outweigh the possible side effects (hyper activity for a while) if epi was not used. Please remember, sometimes, lack of immediate epi use leads to survival, but quality of life is very diminished.(coma, paralysis, mental incapacitation).

[This message has been edited by canada (edited March 10, 2000).]

Posted on: Thu, 03/09/2000 - 6:08am
DavisGal's picture
Offline
Joined: 07/12/1999 - 09:00

pI have told school and daycare personnel that when in doubt, use the epi-pen (have said the same thing about the benadryl for lesser reactions.... itchy eyes, one or two hives). I have stressed that the epi-pen won't hurt him, but to delay treatment may kill him (my son)./p

Posted on: Thu, 03/09/2000 - 11:39am
momma2rac's picture
Offline
Joined: 03/03/2000 - 09:00

pi have asked for written instructions from my allergist on when to use both. based on my conversation with the nurse, i am afraid to give them to my school. as i read this i am just getting madder and madder. i am making an appointment with another allergist in the am, i tried to ask her what will happen if i use it and i am unsure.. she said well unless he is having trouble breathing..just give him benadryl. thanks for taking the time to post this. it is very helpful information. juliebr /
i assume that after we give him the epi that he then goes to the er no matter what?/p

Posted on: Thu, 03/09/2000 - 6:50pm
Gwen Thornberry's picture
Offline
Joined: 10/14/1999 - 09:00

pEpinepherine increases the heart rate, so you should always go to the ER after administering it.br /
Also, one shot may not be enough to completely avoid the reaction, so it is important to go to the ER where the medical staff can keep an eye on the reaction, heart rate, etc./p
pGwen/p
p[This message has been edited by Gwen Thornberry (edited March 10, 2000).]/p

Posted on: Fri, 03/10/2000 - 12:42am
Kathryn's picture
Offline
Joined: 02/17/1999 - 09:00

pJust a note that the GPS that Canada refers to is probably a typo for CPS: Compendium of Pharmaceuticals and Specialties. It is a listing of all pharmaceuticals and specialties licensed for use in Canada. There are similar pharmacopeias in use in the US. In Canada, all doctors, hospitals, pharmacies and public libraries should have the CPS./p

Posted on: Fri, 03/10/2000 - 2:22am
Chris LaPlaca's picture
Offline
Joined: 12/22/1999 - 09:00

pI've been told that in a reaction you should always give the epipen then go to the ER. Perhaps this is because my daughter has already had an anaphylactic reaction. The doctor advised against Benedryl as treatment since it could alleviate the symptoms, but then the anaphylaxis could return with a vengence very quickly. I was also told that the heart rate would speed up, but in children (under 18) this is not terrible dangerous. I guess it can pose a danger to adults. Not medical advise to others...this could just be for my situation since we have already dealt with anaphylaxis./p

Posted on: Fri, 03/10/2000 - 9:44am
canada's picture
Offline
Joined: 02/19/2000 - 09:00

pKathryn, thanks for picking up on the typo!br /
I should always double check my typing. I made that post so readers, especially new parents relasize that they probably don't know enough about the epi-pen because they forgot to ask, an heavens knows the allergists don't exactly tell youeverything you need to know. Some allergists are also out of date with their own knowledge of what should be done during a reaction. It is always best to check with the allergists. Read the CPS if you really want to know why epi can be a problem for adults, ot heart patients./p

Posted on: Fri, 03/10/2000 - 12:42pm
bakermom's picture
Offline
Joined: 11/30/1999 - 09:00

pThanks for this information. The part that is really disturbing is that Benadryl will cover up and then full blown ana could come on. Didn't know that. For us, it is a difficult situation. My son has a reaction nearly everyday. Some seem quite serious, but I have never used the epi. I am a bit desensitized. I hope I never have a situation where I should have used it but waited too long. /p
pandrea/p

Posted on: Mon, 03/13/2000 - 3:50am
robert's picture
Offline
Joined: 03/12/2000 - 09:00

pHello everyone! The subject of epi-pen is a very serious one. I myself was not sure of when to use this for my son. My doctor told me how to use it. But failed to explain the specifics of when it is necessary. Not until I becamed trained as an Emt did I understand the whole of it. My suggestion is to anyone who may be required to help administer an epi call your doctor and get specific directons as to the signs and symptons to be aware of and when to administer. Doctors sometimes assume that you know because you don't ask. That is not always the case./p

Posted on: Tue, 03/21/2000 - 7:13am
DavisGal's picture
Offline
Joined: 07/12/1999 - 09:00

pMy son had a reaction last night (we're not sure to what). He started with a few hives and grandma (he's staying at my parent's house for a few days because of a chest cold) gave him Benadryl (our standard for hives), but the reaction just got worse. She paged me and I had her take him to ER where he ended up getting a shot of adrenline. My new rule based on what happened is that within 20 minutes, Benadryl is not helping... Epi-Pen him. And one of our other rules is that any time we have to use the Epi-Pen, he gets a trip to the hospital! Quesion... when is it anaplyactic and when is just a bad reaction???/p

Posted on: Thu, 03/23/2000 - 3:35am
Lola J's picture
Offline
Joined: 02/23/2000 - 09:00

pMy son and I got back from his allergiest yesterday (he got a RAST test-still waiting for results)./p
pI asked about the use of his epi pen./p
pI was told that the epi pen injected in the outer thigh will not go through a pair of jeans or sweat pants. Only very light-weight summer pants. /p
pI have never needed to admister an "epi" and I would like to hear from other parents who have and whether or not it went easily through their clothes./p
p[This message has been edited by Lola J (edited March 23, 2000).]/p

Pages

Peanut Free Store

More Articles

There are many reasons why you may want to substitute almond flour for wheat flour in recipes. Of course, if you have a...

Are you looking for peanut-free candies as a special treat for a child with...

Do you have a child with peanut allergies and an upcoming birthday? Perhaps you'd like to bake a...

Most nut butters provide all the same benefits: an easy sandwich spread, a great dip for veggies, a fun addition to a smoothie. But not...

Do you have a sweet tooth and more specifically a chocolate craving? Those with peanut allergies must...